Alert archive / Arkansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 313, NWS Shreveport, LA

August 20, 1997Hempstead County, Miller County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 20, 1997, 6:28 PM CDT for Hempstead County, Miller County, Arkansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 1997, 6:28 PM CDT (23:28 UTC)
Expired
Aug 20, 1997, 7:00 PM CDT
In force
32 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Hempstead County, AR, Miller County, AR

The radar

The Shreveport radar (KSHV), 119 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2093 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 202329 RRA
SVRSHV
ARC057-091-210000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
628 PM CDT WED AUG 20 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM CDT
FOR THE FOLLOWING AREAS...
 
IN SOUTHWEST ARKANSAS
 
   ...SOUTHWESTERN HEMPSTEAD COUNTY...NORTHEASTERN MILLER COUNTY
 
AT 6:27 PM DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
ALONG THE MILLER...HEMPSTEAD COUNTY LINE 4 MILES SOUTHEAST OF FULTON.
THE STORM WAS MOVING TO THE SOUTHEAST AT 20 MPH.  WINDS OF 60 MPH
AND GREATER ARE POSSIBLE WITH THIS STORM.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
11/18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:30 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 20, 3:30 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT WED AUG 20 1997

CDFNT MOVG INTO SE OK WILL PUSH INTO EXTREME NORTH LA AFT MIDNIGHT.
SHORT WAVE SEEN ON SATL TRAVELING IN NW FLOW FIRING OFF VERY STG POST
FNTL CONVECTION NORTH OK ATTM. WILL KEEP LOW POPS IN FOR AREA AS LITTLE
OR NO CU DVLP THIS AFTN...BUT WILL LEAVE LOW POPS IN FOR LATE DUE TO
PRESENT MVMNT OF VORT. VRY DRY MID LVL AIR AND STG NVA IN WAKE OF FNT
AND VORT WILL RAISE TEMPS INTO MID 90S DUE TO DRY AIR WRMG. BOTH NGM
AND ETA DIVE UNSEASONABLE STG UPR LVL SYSTEM INTO SOUTH OK BY FRI MRNG.
NGM CENTERS PVA/UPR DIV AND LIFT IN SE RATHER THAN SC OK. ALIGNMENT
OF THESE PARAMETER WITH EACH OTHER ALSO QUITE IMPRESSIVE. MSTR LOOKING
ADEQUATE BY FRI WITH MID LVL MSTR ONLY LAGGING SLIGHTLY BEHIND LOW LVL.
EXACT TRACK OF SYSTEM WILL DEPEND ON POSN OF OLD FNTL BNDRY...BUT USING
A COMPRO BTWN MODELS SHOWS GOOD CHC TSTMS FOR SE OK AND AT LEAST A
CHUNK OF NE TX. DECREASE POPS TO ISOLD EXTREME SE CWA AND CHC ELSEWHERE.

SHV 75/95/70/90  2013                  MLU 73/94/68/90  1002
VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:41 PM CDTSevere Thunderstorm WarningSHVLafayette49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.